Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 149, NWS La Crosse, WI

June 26, 1998Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 26, 1998, 11:19 PM CDT for Wabasha County, Minnesota. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1998, 11:19 PM CDT (04:19 UTC)
Expired
Jun 27, 1998, 12:20 AM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Wabasha County, MN

What was reported inside it

TimeReportWhereRemark
Jun 26, 11:44 PM CDTThunderstorm Wind 61Zumbro Falls, MN
Jun 26, 11:45 PM CDTThunderstorm Wind 61Wabasha, MN
Jun 27, 12:16 AM CDTThunderstorm Wind 61Lake City, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 8:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
3.0
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS1 KLSE 270420 RRA
SVRLSE
MNC157-270520-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1119 PM CDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 1220 AM CDT

* AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 25 MILES WEST OF WABASHA NEAR ZUMBRO
  FALLS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLVILLE BY 1140 PM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

KING/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:20 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 26, 8:20 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT FRI JUN 26 1998

FORECAST CONCERNS TONIGHT...FLASH FLOOD AND SEVERE WEATHER
POTENTIAL.

SURFACE ANALYSIS AT 00Z HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA
WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST
WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT
AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF
MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES.

THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO
MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT. SEVERE WEATHER IS ALSO A DEFINITE POSSIBLITY WITH
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

FLASH FLOOD WATCH WILL BE ISSUED SHORTLY FOR PORTIONS OF WEST
CENTRAL...CENTRAL AND SOUTHWEST WISCONSIN.

COORDINATED WITH MINNLEAPOLIS...DES MOINES...MILWAUKEE...GREEN BAY
AND STORM PREDICTION CENTER.

THOMPSON

In the hours before

Special weather statement, Jun 26, 5:23 PM CDT, 5 hours 56 minutes before
MNZ079-086>088-262320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT FRI JUN 26 1998

...THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST MINNESOTA...

AT 520 PM NATIONAL WEATHER SERVICE RADAR INDICATED A THUNDERSTORM
15 MILES WEST OF ROCHESTER NEAR MANTORVILLE. THE STORM WAS MOVING
EAST/NORTHEAST AT 30 MPH AND WILL MOVE THROUGH THE ROCHESTER
AREA BETWEEN 545 AND 600 PM.

THIS STORM IS CAPABLE OF BREIF HEAVY RAIN...GUSTY WINDS AND DEADLY
LIGHTNING.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.
Special weather statement, Jun 26, 5:23 PM CDT, 5 hours 56 minutes before
MNZ079-086>088-262320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT FRI JUN 26 1998

...THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST MINNESOTA...

AT 520 PM NATIONAL WEATHER SERVICE RADAR INDICATED A THUNDERSTORM
15 MILES WEST OF ROCHESTER NEAR MANTORVILLE. THE STORM WAS MOVING
EAST/NORTHEAST AT 30 MPH AND WILL MOVE THROUGH THE ROCHESTER
AREA BETWEEN 545 AND 600 PM.

THIS STORM IS CAPABLE OF BREIF HEAVY RAIN...GUSTY WINDS AND DEADLY
LIGHTNING.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.
Special weather statement, Jun 26, 8:30 PM CDT, 2 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT FRI JUN 26 1998

...SEVERE THUNDERSTORM POTENTIAL FOR TONIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES DURING THE ENTIRE OVERNIGHT HOURS.

SURFACE ANALYSIS AT 7 PM HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA
WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST
WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT
AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF
MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES.

THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO
MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE ENTIRE OVERNIGHT
HOURS.

THOMPSON
Special weather statement, Jun 26, 8:30 PM CDT, 2 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT FRI JUN 26 1998

...SEVERE THUNDERSTORM POTENTIAL FOR TONIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES DURING THE ENTIRE OVERNIGHT HOURS.

SURFACE ANALYSIS AT 7 PM HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA
WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST
WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT
AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF
MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES.

THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO
MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE ENTIRE OVERNIGHT
HOURS.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:15 PM CDTSevere Thunderstorm WarningARXWabasha60 min
Jun 26, 10:38 PM CDTTornado WarningARXDodge, Olmsted62 min
Jun 26, 11:16 PM CDTSevere Thunderstorm WarningARXWinona74 min
Jun 26, 11:27 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted63 min
Jun 26, 11:33 PM CDTFlash Flood WarningARXWabasha3 hr
Jun 27, 12:29 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted61 min
Jun 27, 12:29 AM CDTSevere Thunderstorm WarningARXFillmore, Houston61 min
Jun 27, 12:43 AM CDTFlash Flood WarningARXWinona5 hr
Jun 27, 12:43 AM CDTFlash Flood WarningARXWabasha5 hr
Jun 27, 1:01 AM CDTSevere Thunderstorm WarningARXWabasha59 min
Jun 27, 1:08 AM CDTSevere Thunderstorm WarningARXWinona62 min
Jun 27, 1:17 AM CDTSevere Thunderstorm WarningARXMower63 min
Jun 27, 1:26 AM CDTSevere Thunderstorm WarningARXOlmsted64 min
Jun 27, 1:29 AM CDTFlash Flood WarningARXOlmsted4 hr
Jun 27, 6:00 AM CDTFlash Flood WarningARXWabasha9 hr
Jun 27, 6:08 PM CDTSevere Thunderstorm WarningARXDodge, Mower67 min
Jun 27, 6:38 PM CDTTornado WarningARXMower47 min
Jun 27, 6:58 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.